ROBERT A. LEVINE, M.D., F.A.C.P.
LEVINE RA. Steatorrhea Induced by Para-aminosalicylic Acid. Ann Intern Med. 1968;68:1265-1270. doi: 10.7326/0003-4819-68-6-1265
Download citation file:
Published: Ann Intern Med. 1968;68(6):1265-1270.
The effects of abnormally high (12 g) and normal (6 g) daily doses of para-aminosalicylic acid (PAS) recrystallized with ascorbic acid (PAS-C) on absorptive function was investigated in seven healthy volunteer subjects. Oral administration of 12 g/day of PAS-C for 4 weeks induced moderate steatorrhea, without diarrhea, in all seven subjects. Six grams per day of PAS-C failed to produqce malabsorption of fats. The drug exhibited no direct toxic effect on intestinal epithelium, as determined by light microscopy. Jejunal mucosal biopsies performed before, during, and after PAS-C administration, at either 6- or 12-g daily doses, showed no alterations in the normal histology. The degree of steatorrhea did not appear to account entirely for the diminished cholesterol concentrations observed during PAS-C therapy. The data indicate that PAS-C, at the 12-g daily dosage, represents another model for investigation of reversible drug-induced malabsorption in man. In contrast, PAS-C in the doses generally recommended did not induce changes in absorptive function.
Learn more about subscription options.
Register Now for a free account.
Celiac Disease and Malabsorption, Gastroenterology/Hepatology.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only